Alert archive / Kentucky / Red Flag Warnings in 2014
Red Flag Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Apr 19, 2014, 1:37 PM EDT for 5 counties in Kentucky. It took effect at Apr 20, 2014, 1:00 PM EDT. It was in force for . No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2014, 1:37 PM EDT (17:37 UTC)
- In effect from
- Apr 20, 2014, 1:00 PM EDT
- Expired
- Apr 19, 2014, 1:49 PM EDT
- In force
- Issued by
- NWS Jackson, KY
Counties Estill County, KY, Lee County, KY, Menifee County, KY, Powell County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 40 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
853 WWUS83 KJKL 191737 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 137 PM EDT SAT APR 19 2014 ...DANGEROUS FIRE CONDITIONS EXPECTED THROUGH LATE AFTERNOON ACROSS THE RED RIVER GORGE AND NEARBY FOREST AREAS... .THE COMBINATION OF DRY AIR AND GUSTY WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON PERIOD FOR THE RED RIVER GORGE AND NEARBY FOREST AREAS. SUSTAINED WINDS AS HIGH AS 15 MPH...WITH GUSTS UP TO 30 MPH AND RELATIVE HUMIDITIES AROUND 20 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE LATE AFTERNOON. THIS WILL MEAN THE THREAT OF RAPID FIRE SPREAD RATES AND RESISTANCE TO CONTROL. KYZ058>060-108-111-192200- /O.NEW.KJKL.FW.W.0004.140420T1700Z-140420T2200Z/ ESTILL-POWELL-MENIFEE-WOLFE-LEE- 137 PM EDT SAT APR 19 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR THE RED RIVER GORGE AND NEARBY FOREST AREAS... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM EDT SUNDAY. * AFFECTED AREA...FIRE WEATHER ZONE 058 ESTILL...FIRE WEATHER ZONE 059 POWELL...FIRE WEATHER ZONE 060 MENIFEE...FIRE WEATHER ZONE 108 WOLFE AND FIRE WEATHER ZONE 111 LEE. * CRITICAL FIRE WEATHER CONDITIONS WILL EXISTS UNTIL LATE THIS AFTERNOON. * WINDS WILL BE FROM THE EAST...TO NORTHEAST AT 15 MPH...WITH HIGHER GUSTS TO 30 MPH. * MINIMUM RELATIVE HUMIDITIES WILL DROP TO AROUND 20 PERCENT. * THE COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS WILL LEAD TO RAPID FIRE GROWTH AND RESISTANCE TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ RAY
1 follow-up statement
406 WWUS83 KJKL 191749 RFWJKL URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE JACKSON KY 149 PM EDT SAT APR 19 2014 ...DANGEROUS FIRE CONDITIONS EXPECTED THROUGH LATE AFTERNOON ACROSS THE RED RIVER GORGE AND NEARBY FOREST AREAS... .THE COMBINATION OF DRY AIR AND GUSTY WINDS WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THROUGH THE AFTERNOON PERIOD FOR THE RED RIVER GORGE AND NEARBY FOREST AREAS. SUSTAINED WINDS AS HIGH AS 15 MPH...WITH GUSTS UP TO 30 MPH AND RELATIVE HUMIDITIES AROUND 20 PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THROUGH THE LATE AFTERNOON. THIS WILL MEAN THE THREAT OF RAPID FIRE SPREAD RATES AND RESISTANCE TO CONTROL. KYZ058>060-108-111-192200- /O.CAN.KJKL.FW.W.0004.140420T1700Z-140420T2200Z/ /O.NEW.KJKL.FW.W.0005.140419T1749Z-140419T2200Z/ ESTILL-POWELL-MENIFEE-WOLFE-LEE- 149 PM EDT SAT APR 19 2014 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR THE RED RIVER GORGE AND NEARBY FOREST AREAS... THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG WARNING FOR STRONG WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT UNTIL 6 PM EDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 058 ESTILL...FIRE WEATHER ZONE 059 POWELL...FIRE WEATHER ZONE 060 MENIFEE...FIRE WEATHER ZONE 108 WOLFE AND FIRE WEATHER ZONE 111 LEE. * CRITICAL FIRE WEATHER CONDITIONS WILL EXISTS UNTIL EARLY THIS EVENING. * WINDS WILL BE FROM THE EAST...TO NORTHEAST AT 15 MPH...WITH HIGHER GUSTS TO 30 MPH. * MINIMUM RELATIVE HUMIDITIES WILL DROP TO AROUND 20 PERCENT. * THE COMBINATION OF LOW RELATIVE HUMIDITY AND STRONG GUSTY WINDS WILL LEAD TO RAPID FIRE GROWTH AND RESISTANCE TO CONTROL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ RAY
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Apr 19, 12:51 PM EDT, 46 minutes earlier.
Area forecast discussion, Apr 19, 12:51 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1251 PM EDT SAT APR 19 2014 .UPDATE... ISSUED AT 1251 PM EDT SAT APR 19 2014 QUICK UPDATE TO LOWER RELATIVE HUMIDITIES...WHICH WITH STRONG SUNSHINE AND GOOD MIXING WILL DROP BELOW LEVELS ORIGINALLY FORECAST. WINDS HAVE DROPPED OFF SLIGHTLY FROM THIS MORNINGS MIX OUT...BUT ARE STILL NEAR CRITICAL FIRE WEATHER THRESHOLDS AT ONE OR TWO OBSERVATION STATIONS. OVERALL EXPECT A VERY GRADUAL DECREASE IN WINDS THROUGH THE REMAINDER OF THE AFTERNOON AND THEREFORE DO NOT ANTICIPATE ANY FIRE WEATHER PROBLEMS. HOWEVER WILL MONITOR CLOSELY AND HAVE ISSUED A SPECIAL WEATHER STATEMENT TO HIGHLIGHT CONCERNS FOR ENHANCED WILD FIRES THIS AFTERNOON AND SUNDAY. UPDATE ISSUED AT 1031 AM EDT SAT APR 19 2014 FORECAST IS IN GREAT SHAPE THIS MORNING...JUST LIKE THE WEEKEND. FEW MINOR TWEAKS TO GRIDS TO COME IN LINE WITH LATEST HOURLY OBS. DID TRY TO TIGHTEN UP THE GRADIENT IN THE SKY GRIDS AS SUBSIDENCE ON THE PERIPHERAL OF SOUTHEAST STORM SYSTEM IS EATING AWAY SOME OF THE HIGHER CI AND MID LEVEL CLOUD COVER ACROSS EASTERN KENTUCKY. TEMPS WERE A LITTLE SLOW OUT OF THE GATE FOR SOME OF OUR VALLEY LOCATIONS BUT AFTERNOON HIGHS LOOK ON TARGET. WILL MAKE FINAL ADJUSTMENTS WITH NEXT UPDATE...IF NEEDED. INVERSION HAS MIXED OUT...ALLOWING WINDS TO INCREASE FROM THEIR LIGHTER EARLY MORNING LEVELS. THEREFORE FRESHENED UP ZONES TO REMOVE LIGHT WIND/AFTERNOON WORDING. UPDATE ISSUED AT 745 AM EDT SAT APR 19 2014 DID A QUICK UPDATE TO FINE TUNE THE T AND TD GRIDS AS WELL AS THE LOW TEMPERATURE GRID FOR THIS MORNING. ALSO...ADJUSTED THE SKY COVER GRIDS OVER THE NEXT SEVERAL HOURS GIVEN THE PIVOT AND RESURGENCE OF THE HIGHER LEVEL MOISTURE SEEN IN THE LATEST SATELLITE LOOP. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 330 AM EDT SAT APR 19 2014 06Z SFC ANALYSIS SHOWS HIGH PRESSURE LOCATED OVER THE GREAT LAKES AND STRETCHED SOUTH THROUGH THE OHIO VALLEY WHILE A LOW PRESSURE AREA IS SLOWLY PASSING WELL TO THE SOUTH OF EAST KENTUCKY. THIS SOUTHERN SYSTEM IS KEEPING HIGH CLOUDS...GENERALLY THICKER SOUTHEAST...OVER THE CWA THIS NIGHT. THIS...COMBINED WITH LIGHT NORTHEAST SFC WIND FLOW...HAS SLOWED THE DECLINE OF TEMPERATURES FOR MOST PLACES OVERNIGHT. THE EXCEPTION IS THE MOST SHELTERED VALLEYS IN THE EAST...AND A FEW IN THE SOUTHWEST LIKE EKQ...WHERE READINGS ARE IN THE MIDDLE 40S WHILE MID AND UPPER 50S ARE MORE COMMON ELSEWHERE. DEWPOINTS...MEANWHILE...ARE RUNNING IN THE MID AND UPPER 30S THROUGH THE NORTHEAST PARTS OF THE AREA COMPARED TO THE LOW AND MID 40S OVER THE CUMBERLAND VALLEY REGION. THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE SHORT TERM PORTION OF THE FORECAST DESPITE THE CURRENT UNSTABLE MID LEVEL PATTERN. KENTUCKY WILL BE SPLIT BY AMPLIFIED FLOW TO THE SOUTH AND NORTH...FEATURING DEEP AND...IN SOME CASES...CLOSED OFF LOWS. THIS IS AN UNUSUAL SETUP...BUT WHILE IT HOLDS THROUGH THE WEEKEND...EAST KENTUCKY WILL REAP THE BENEFITS OF QUIET WEATHER. LOCAL MID LEVEL RIDGING IN THE SLOW MOVING SOUTHERN STREAM WILL KEEP ENERGY FAR AWAY FROM EAST KENTUCKY DURING THIS TIME. AS SUCH...HAVE FOLLOWED A MODEL BLEND FOR WEATHER DETAILS THROUGH SUNDAY. SENSIBLE WEATHER WILL FEATURE A CONTINUATION OF PLEASANT CONDITIONS THROUGH THE WEEKEND. THE HIGH CLOUDS WILL RETREAT OFF TO THE EAST DURING THE DAY ALLOWING FOR MORE SUNSHINE DURING THE AFTERNOON AND TEMPERATURES CLIMBING INTO THE LOW TO MID 70S IN MOST PLACES. CLEARER SKIES TONIGHT WILL MAKE FOR A BETTER SETUP LEADING TO RIDGE VERSUS VALLEY TEMPERATURE DIFFERENCES INTO SUNDAY MORNING. A RETURN OF SOME MID AND LOWER LEVEL CLOUDS WILL BE POSSIBLE BY LATE SUNDAY AFTERNOON MOVING IN FROM THE WEST. HOWEVER...MOSTLY SUNNY SKIES THROUGH THE BULK OF THE DAY WILL HELP SUPPORT HIGHS GENERALLY IN THE UPPER 70S FOR EAST KENTUCKY. STARTED WITH THE CONSSHORT AND BIAS CORRECTED CONSSHORT GUIDANCE FOR THE TEMPERATURE...DEWPOINT...AND WIND GRIDS THROUGH THE FIRST 24 HOURS OF THE FORECAST FOLLOWED BY THE BC/CONSALL THEREAFTER. DID ADJUST THE TEMPERATURES COLDER IN THE VALLEYS TONIGHT AND ALSO TWEAKED DEWPOINTS DRIER EACH AFTERNOON. AS FOR POPS...ENDED UP IN THE LOW SINGLE DIGITS THROUGH THE SHORT TERM...IN LINE WITH ALL THE GUIDANCE. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 320 AM EDT SAT APR 19 2014 MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGH THE LONG TERM PORTION OF THE FORECAST. SHORTWAVE RIDGING ALOFT WILL BRING DRY WARM CONDITIONS FOR SUNDAY NIGHT INTO THE DAY ON MONDAY. A SHORT WAVE TROUGH AND ASSOCIATED SURFACE LOW AND COLD FRONT WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA MONDAY NIGHT INTO TUESDAY. THERE IS GOOD MODEL AGREEMENT ON THE TIMING OF PRECIPITATION CHANCES WITH THE EARLY WEEK SYSTEM...WITH THE ECMWF PERHAPS BEING A BIT SLOWER THAN THE GFS TO START THINGS OFF. DRIER AND SLIGHTLY COOLER WEATHER WILL FOLLOW THE FRONTAL PASSAGE WITH YET ANOTHER WARM UP ON TAP FOR THE END OF THE WEEK. ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS WILL ARRIVE ON FRIDAY WITH THE APPROACH OF ANOTHER COLD FRONT. THE MODELS ARE A BIT OUT OF SYNC WITH THE LATE WEEK SYSTEM. BOTH MODELS DEVELOP AN AREA OF LOW PRESSURE ALOFT OVER THE NORTHERN PLAINS AND MOVE THIS SYSTEM EASTWARD ACROSS THE GREAT LAKES...OHIO VALLEY AND TENNESSEE VALLEY REGIONS. THE ECWMF IS QUITE A BIT SLOWER...LESS MOIST AND WEAKER WITH ITS WEATHER SYSTEM THAN THE GFS. THAT ALL BEING SAID...USED A BLEND BETWEEN THE TWO MODEL SOLUTIONS FOR THIS TIME FRAME...WITH MAX PRECIPITATION CHANCES OF ONLY 30 PERCENT DURING SYSTEM PASSAGE. OVERALL...A VERY PLEASANT WEEK IS ON TAP...WITH HIGHS TOPPING OUT IN THE 60S AND 70S EACH DAY. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 750 AM EDT SAT APR 19 2014 DESPITE SOME THICKER HIGH AND MID-LEVEL CLOUDS OVER SOUTHEAST KENTUCKY THROUGH MIDDAY...VFR CONDITIONS WILL CONTINUE TO BE THE RULE. LIGHT NORTHEAST WINDS WILL PICK UP DURING THE MID TO LATE MORNING HOURS WITH SOME GUSTS TO 15 KTS OR SO OUT OF THE NORTHEAST BY EARLY AFTERNOON. THE WINDS WILL SETTLE AFTER SUNSET TONIGHT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...GREIF LONG TERM...AR AVIATION...GREIF
Hazardous weather outlook, Apr 19, 12:50 PM EDT, 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1250 PM EDT SAT APR 19 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1250 PM EDT SAT APR 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. FOR THIS AFTERNOON AND EARLY EVENING A COMBINATION OF MINIMUM RELATIVE HUMIDITY BETWEEN 20 AND 30 PERCENT...SUSTAINED WINDS OF 10 TO 15 MPH WITH GUSTS UP TO 25 MPH...AND RECENT DRY WEATHER...WILL CREATE AN ENHANCED THREAT FOR ANY WILDFIRES TO QUICKLY SPREAD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. AN ENHANCED FIRE DANGER WILL EXIST SUNDAY AFTERNOON...WITH MINIMUM RELATIVE HUMIDITY DROPPING TO BETWEEN 15 AND 25 PERCENT. THUNDERSTORMS WILL BE POSSIBLE FROM MONDAY EVENING THROUGH TUESDAY AND AGAIN FROM THURSDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/SBH
In the hours before
Special weather statement, Apr 19, 12:34 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 1234 PM EDT SAT APR 19 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200000- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 1234 PM EDT SAT APR 19 2014 ...ENHANCED FIRE DANGER TODAY AND AGAIN ON SUNDAY... FOR THIS AFTERNOON AND EARLY EVENING A COMBINATION OF MINIMUM RELATIVE HUMIDITY BETWEEN 20 AND 30 PERCENT...SUSTAINED WINDS OF 10 TO 15 MPH WITH GUSTS UP TO 25 MPH...AND RECENT DRY WEATHER...WILL CREATE AN ENHANCED THREAT FOR ANY WILDFIRES TO QUICKLY SPREAD. AN ENHANCED FIRE DANGER WILL EXIST AGAIN SUNDAY AFTERNOON...WITH MINIMUM RELATIVE HUMIDITY DROPPING TO 15 TO 25 PERCENT. WINDS ON SUNDAY WILL BE LIGHTER THAN TODAY...WITH SUSTAINED WINDS OF 5 TO 10 MPH. ANY OPEN BURNING WILL BE POTENTIALLY DANGEROUS AND IS DISCOURAGED. IN ADDITION...KENTUCKY STATE LAW PROHIBITS BURNING WITHIN 150 FEET OF WOODLAND OR BRUSH LAND BETWEEN THE HOURS OF 6 AM AND 6 PM DURING THIS TIME OF YEAR. SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 1:49 PM EDT | Red Flag Warning | JKL | Estill, Lee, Menifee, Powell, Wolfe | 4 hr |
Nearby
Red Flag Warnings in Kentucky, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.